Acute Renal Failure in a Patient with Rivaroxaban-Induced Hypersensitivity Syndrome: A Case Report with a Review of the Literature and of Pharmacovigilance RegistriesRead the full article
Case Reports in Nephrology publishes case reports and case series focusing on the prevention, diagnosis, and management of kidney diseases and associated disorders, including cancer. The journal also focuses on advances in transplantation techniques.
Case Reports in Nephrology maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Acute Kidney Injury in a Case Series of Patients with Confirmed COVID-19 (Coronavirus Disease 2019): Role of Angiotensin-Converting Enzyme 2 and Renin-Angiotensin System Blockade
The renin-angiotensin system plays a very critical role in hypertension, diabetes, and kidney and heart diseases. The blockade of the renin-angiotensin system results in the prevention of progression of renal and cardiac damage. There have been controversial hypotheses raised regarding the safety of angiotensin-converting enzyme inhibitors and angiotensin receptor blockers in COVID-19 (coronavirus disease 2019). We present the case series of four patients (2 men and 2 women; 1 Caucasian and 3 African Americans; two survived and two died) with confirmed COVID-19, presenting with respiratory symptoms and acute kidney injury, who have been on angiotensin-converting enzyme inhibitors or angiotensin receptor blockers. Membrane-bound angiotensin-converting enzyme 2 (ACE2) has been implicated as the gateway for viral entry into the human cell in causing the infection. The factors contributing to acute kidney injury are diuretics, iodinated contrast administration, hemodynamic instability apart from ACE inhibitors, and angiotensin receptor blockers. The ACE inhibitors and ARBs were stopped in these patients due to acute kidney injury. We also discussed the role of ACE2 and the renin-angiotensin system (RAS) blockade in patients with COVID-19 infection along with pathogenesis.
Acute Kidney Injury due to Anticoagulant-Related Nephropathy : A Suggestion for Therapy
The relationship between kidneys and anticoagulation is complex, especially after introduction of the direct oral anticoagulants (DOAC). It is recently growing evidence of an anticoagulant-related nephropathy (ARN), a form of acute kidney injury caused by excessive anticoagulation. The pathogenesis of kidney damage in this setting is multifactorial, and nowadays, there is no established treatment. We describe a case of ARN, admitted to our Nephrology Unit with a strong suspicion of ANCA-associated vasculitis due to gross haematuria and haemoptysis; the patient was being given dabigatran. Renal biopsy excluded ANCA-associated vasculitis and diagnosed a red blood cell cast nephropathy superimposed to an underlying IgA nephropathy. Several mechanisms are possibly responsible for kidney injury in ARN: tubular obstruction, cytotoxicity of heme-containing molecules and free iron, and activation of proinflammatory/proﬁbrotic cytokines. Therefore, the patient was given a multilevel strategy of treatment. A combination of reversal of coagulopathy (i.e., withdrawal of dabigatran and infusion of its specific antidote) along with administration of fluids, sodium bicarbonate, steroids, and mannitol resulted in conservative management of AKI and fast recovery of renal function. This observation could suggest a prospective study aiming to find the best therapy of ARN.
A Case of Systemic Lupus Erythematosus/Antineutrophil Cytoplasmic Antibody-Associated Vasculitis Overlap Syndrome with Dissociated Pathological and Immunological Findings
Systemic lupus erythematosus/antineutrophil cytoplasmic antibody-associated vasculitis overlap syndrome (SLE/AAV OS) describes a pathological condition that presents with overlapping features of two diseases. There have been few reports of SLE/AAV OS and none from Japan. We present the case of a 59-year-old woman admitted with chief complaints of fever and decreased renal function. SLE was suspected due to the identification of four items from the diagnostic criteria of the American College of Rheumatology, including positivity for anti-ds-DNA and antinuclear antibodies. However, pathological findings from the kidney biopsy suggested pauci-immune crescentic glomerulonephritis. She was also diagnosed with AAV according to the Chapel Hill Consensus Conference (CHCC) 2012 definitions and the classification algorithm of AAV. SLE/AAV OS was suspected, we started immunosuppressant therapy, and subsequently her renal function improved. In previous reports, initial immunological and pathological findings generally concur. In cases where clinical and pathological features appear to conflict, as in the present case, a treatment strategy decision should be based on pathological and immunological findings to improve the prognosis of OS.
The Association of TNF-Alpha Inhibitors and Development of IgA Nephropathy in Patients with Rheumatoid Arthritis and Diabetes
IgA nephropathy (IgAN) is a rather uncommon complication of TNF-alpha inhibition with a range of findings such as asymptomatic microscopic/macroscopic hematuria or different degrees of proteinuria and could progress to end-stage renal disease. We are reporting three patients with longstanding rheumatoid arthritis (RA), which developed IgAN while receiving TNF-alpha inhibitors. All off our three patients had RA, which lasted 2–4 years, and none of them had a prior history of chronic kidney disease. Two patients were treated with adalimumab while one patient was treated with golimumab. Discontinuation of anti-TNF-alpha therapy and initiation of immunosuppressive therapy led to improvement in serologic abnormalities and renal function in two patients, while the third patient’s 24-hour proteinuria was only partially reduced, which supports previous reports on TNF-alpha inhibitor induced autoimmunity. Two of our patients had previously been diagnosed with type 2 diabetes mellitus while the third patient developed diabetes years after the onset of IgAN. This is in line with the previously described association of IgAN and diabetes mellitus. To our best knowledge, this is the first report to analyze the development of IgAN as a potential consequence of anti-TNF-alpha therapy and its possible association with pretreatment or posttreatment diabetes.
Angiosarcoma of an Arteriovenous Fistula for Hemodialysis in a Kidney Transplant Recipient Affected by Lowe’s Syndrome
Objective/Background. To describe an uncommon, life-threatening condition such as angiosarcoma of a fistula for hemodialysis occurring in a transplant recipient affected by Lowe’s syndrome. Summary. We present the case of a 56-year-old male kidney transplant recipient affected by Lowe’s syndrome, also known as oculocerebrorenal syndrome, a rare X-linked disorder characterized by congenital cataracts, hypotonia, intellectual disability, and Fanconi-like renal tubular dysfunction, who was diagnosed with angiosarcoma of a functioning arteriovenous fistula for hemodialysis. Conclusion. Angiosarcoma is a rare soft tissue tumor, and only 22 cases of angiosarcoma of arteriovenous fistulae were described so far; although a correlation between Lowe’s syndrome and a higher risk of tumor compared to the general population has not been described so far, the mechanisms of disease causation could be an interesting starting point for future studies on a possible connection between the two events.
Acute Kidney Injury Caused by Superior Mesenteric Artery Syndrome
Background. Superior mesenteric artery (SMA) syndrome is a rare cause of upper gastrointestinal obstruction leading to acute kidney injury (AKI). Methods. We report a case of 23-year-old army personnel who presented with persistent vomiting leading to severe hypokalaemia, metabolic alkalosis, and acute kidney injury resulting in cardiorespiratory arrest. Results. After successful resuscitation, he was supported with haemodialysis and aggressive electrolytes correction. He was repeatedly not able to tolerate nasogastric (NG) tube feeding and computerised tomography of abdomen was performed, and the diagnosis of SMA syndrome was made. Gastroscopy examination revealed duodenal ulcer at D1, pinhole D1-D2 junction, but there was no evidence of intraluminal mass or lesions leading to upper gastrointestinal obstruction. A nasojejunal tube was inserted to bypass the narrow segment of the duodenum, and he was put on nutritional support. He was subsequently weaned off dialysis support as his renal function gradually improved and later on normalised. He remains symptoms free, and he gained five kilograms in four months after discharge. Conclusions. SMA syndrome is a rare cause of upper gastrointestinal obstruction but should be considered as a differential diagnosis in a patient who presented with recurrent vomiting and AKI with metabolic alkalosis.